Illinois, 2004Flash Flooding and Hail in Illinois, August 25, 2004
August 25, 2004 · NWS ILX · 14 events in 10 counties and zones
10 flash flood, 2 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 25, 1:00 PM CST, 20 minutes earlier.
Area forecast discussion, Aug 25, 1:00 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT WED AUG 25 2004
.DISCUSSION...
SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
ONGOING ACTIVITY EXPECTED TO CONTINUE INTO THE EVENING HOURS.
BOUNDARY HAS SET UP FROM NEAR CMI TO NORTH OF STL THEN ALONG I-70 IN
MISSOURI. MUCH OF THE INITIATION HAS BEEN ELEVATED NORTH OF THAT
BOUNDARY...BUT DEVELOPMENT IS EXPECTED TO BECOME MORE SURFACE BASED
ALONG THE BOUNDARY LATER THIS AFTERNOON. SHEAR ALSO RATHER
IMPRESSIVE FOR AUGUST WITH SPI ETA FORECAST SOUNDING ROTATING FROM
180/35KT AT 900 MB TO 260/30 KT AT 700 MB BY 00Z. HIGHEST THREAT FOR
TORNADOES SHOULD BE NEAR THE BOUNDARY ACROSS CENTRAL AND WESTERN CWA
WITH POSSIBILITY OF HAIL FURTHER NORTH. HOWEVER...CLEARING IN NWRN
IL MAY ALLOW ACTIVITY MOVING TOWARD THAT AREA FROM IA TO BECOME
SURFACE BASED. IN ADDITION TO TORNADO AND HAIL THREAT...ECHOES ALSO
APPEAR LIKELY NEAR SOUTHERNMOST BOUNDARY. WILL ISSUE FLOOD WATCH
FOR CENTRAL ZONES.
SHORT WAVE RIDGE SHOULD BUILD OVER REGION LATE TONIGHT AND THURSDAY.
ALTHOUGH INSTABILITY REMAINS IMPRESSIVE...MIDLEVEL SUBSIDENCE AND
LACK OF FOCUS MAY INHIBIT CONVECTION UNTIL FRONT APPROACHES FROM
NORTHWEST THURSDAY NIGHT. WILL KEEP POPS LOW UNTIL EVENING. HEAT
INDICIES MAY REACH ABOVE 100 IN WEST ON THURSDAY AS DEW POINTS IN
THE 70S COMBINE WITH HIGHS NEAR 90F.
LONG TERM...FRIDAY THROUGH WEDNESDAY...
ETA PUSHES FRONT THROUGH MUCH OF CWA FRIDAY AND THEN PRODUCES
PRECIPITATION AHEAD OF A WAVE ALONG THE BOUNDARY FOR SATURDAY AND
SUNDAY. GFS IS NOT AS AGGRESSIVE IN MOVING FRONT THROUGH. FAVOR ETA
GIVEN STRENGTH OF DYNAMICS AND STRENGTH OF NORTHERN PLANS SURFACE
HIGH. EITHER WAY BEST CHANCES FOR PRECIPITATION OVER WEEKEND SHOULD
BE ACROSS SRN PORTIONS OF THE AREA. WITH PLENTY OF CLOUDS NORTH OF
FRONT...TEMPS SHOULD BE NOTICABLY COOLER. DRIER AIR MOVES IN SUNDAY
NIGHT AND WILL KEEP FORECAST DRY THROUGH WEDNESDAY WITH A GRADUAL
WARMING TREND.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH ZONES 40>57...61...FOR TONIGHT.
&&
BARKER
Hazardous weather outlook, Aug 25, 9:22 AM CST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1022 AM CDT WED AUG 25 2004
ILZ027>031-036>038-040>057-061>063-066>068-071>073-252200-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1022 AM CDT WED AUG 25 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK FOR SEVERE WEATHER TODAY AND TONIGHT MAINLY
ALONG AND WEST OF A SHELBYVILLE TO BLOOMINGTON LINE. THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THE REST OF EAST CENTRAL AND
SOUTHEAST ILLINOIS. DAMAGING WINDS...LARGE HAIL...AND A FEW TORNADOES
WILL BE POSSIBLE. IN ADDITION...HEAVY RAINFALL WILL ALSO BE POSSIBLE.
A COUPLE OF UPPER AIR DISTURBANCES WILL LIFT NORTHEAST ACROSS THE
REGION TODAY AND TONIGHT. THESE DISTURBANCES WILL INTERACT WITH THE
WARM AND HUMID AIRMASS IN PLACE ACROSS THE REGION AND PRODUCE
THUNDERSTORMS. ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAINFALL POTENTIALLY CAUSING LOCAL FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ADDITIONAL DISTURBANCES WILL MOVE THROUGH ILLINOIS BETWEEN THURSDAY
NIGHT AND SUNDAY...BRINGING MORE THUNDERSTORMS TO THE REGION. SOME OF
THESE STORMS COULD ALSO BE STRONG TO SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT THROUGH
MIDNIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:
HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.
EH/KELLY
Event by event
10 flash flood, 2 thunderstorm wind, 2 hail. Local standard time, as filed.
Thunderstorm Wind, Morgan
- When
- August 25, 1:20 PM CST
- Where
- Morgan County, Prentice
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.716, -90.201 (the zone’s center; the record gives no point)
The roof of a shed was blown off. Also, several trees and power lines were blown down. Some of the debris landed on Illinois Route 123.
Thunderstorm Wind, Cass
- When
- August 25, 1:30 PM CST
- Where
- Cass County, Ashland
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.974, -90.247 (the zone’s center; the record gives no point)
Several trees were blown down. One tree fell onto a house causing minor roof damage.
Hail, Cass
- When
- August 25, 1:30 PM CST
- Where
- Cass County, Ashland
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.974, -90.247 (the zone’s center; the record gives no point)
Hail, Menard
- When
- August 25, 1:40 PM CST
- Where
- Menard County, Tallula
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.027, -89.802 (the zone’s center; the record gives no point)
Flash Flood, Cass
- When
- August 25, 2:38 PM CST to 7:30 PM CST
- Where
- Cass County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.974, -90.247 (the zone’s center; the record gives no point)
Very heavy rain fell over the county causing numerous roads to become flooded. Also, a portion of Illinois Route 125 was washed out between Beardstown and Virginia.
Flash Flood, Schuyler
- When
- August 25, 3:41 PM CST to 7:30 PM CST
- Where
- Schuyler County, Rushville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.158, -90.615 (the zone’s center; the record gives no point)
Several county roads were flooded in the Rushville area due to heavy rains.
Flash Flood, Morgan
- When
- August 25, 4:13 PM CST to 7:30 PM CST
- Where
- Morgan County, Jacksonville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.716, -90.201 (the zone’s center; the record gives no point)
Several city streets were flooded due to heavy rains.
Flash Flood, Menard
- When
- August 25, 4:30 PM CST to 9:00 PM CST
- Where
- Menard County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.027, -89.802 (the zone’s center; the record gives no point)
Very heavy rain fell countywide. Illinois Route 97 was flooded south of Petersburg.
Flash Flood, Logan
- When
- August 25, 4:46 PM CST to 9:30 PM CST
- Where
- Logan County, San Jose
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.850, -90.050
Very heavy rain caused numerous roads to become flooded between San Jose and Lincoln. US Route 136 was closed for a time due to standing water.
Flash Flood, Mason
- When
- August 25, 4:46 PM CST to 8:30 PM CST
- Where
- Mason County, Mason City
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.883, -90.017
Several streets in Mason City were flooded due to heavy rains.
Flash Flood, McLean
- When
- August 25, 5:49 PM CST to 8:30 PM CST
- Where
- McLean County, Bloomington
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.933, -89.933
Several streets were flooded in Bloomington and Normal.
Flash Flood, De Witt
- When
- August 25, 6:05 PM CST to 9:30 PM CST
- Where
- De Witt County, Clinton
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.883, -90.017
Several streets were flooded in Clinton including the viaduct on Illinois Route 54.
Flash Flood, Sangamon
- When
- August 25, 6:40 PM CST to 9:30 PM CST
- Where
- Sangamon County, Springfield
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.758, -89.659 (the zone’s center; the record gives no point)
Several streets and viaducts were flooded in Springfield.
Flash Flood, Macon
- When
- August 25, 6:40 PM CST to 9:30 PM CST
- Where
- Macon County, 3 mi N of Argenta
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.860, -88.962 (the zone’s center; the record gives no point)
Several roads in Argenta and Decatur were flooded.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Guam, August 25, 20041 death · 3 injured · 1 event
- Lightning Strike in Florida, August 25, 20041 death · 2 injured · 1 event
- Flash Flood in Mississippi, August 25, 20041 death · $1,000 · 1 event
- Heat in Texas, August 25, 20041 death · 1 event
- Hail in Nebraska, August 25, 2004$2.0 million · 0.88 in hail · 2 events
- Lightning Strike in Kansas, August 25, 2004$300,000 · 1 event
- Tornado and Damaging Winds in Michigan, August 25, 2004$240,000 · F0 · 5 events
- Hail and Damaging Winds in Iowa, August 25, 2004$81,000 · 1.75 in hail · 15 events
- Lightning Strike in Florida, August 25, 2004$120,000 · 1 event
- Lightning Strikes in Florida, August 25, 20041 injured · $20,000 · 3 events
- Hail and Damaging Wind in Texas, August 25, 2004$15,000 · 1 in hail · 2 events
- Hail and Damaging Winds in Missouri, August 25, 2004$6,000 · 1 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419268, 5419269, 5419271, 5419270, 5419790, 5419791, 5419792, 5419793, 5419794, 5419795, 5419796, 5419881, 5419272, 5419882.